Massachusetts, 2014

Lightning Strikes in Massachusetts, August 27, 2014

August 27, 2014 · NWS BOX · 2 events in 1 county or zone

An upper level disturbance aided in producing showers and thunderstorms across southern New England. While none of these storms were severe, they did produce lightning and two houses were struck by lightning and set on fire.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

An upper level disturbance aided in producing showers and thunderstorms across southern New England. While none of these storms were severe, they did produce lightning and two houses were struck by lightning and set on fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Aug 27, 3:19 PM EST, 2 hours 11 minutes earlier.

Area forecast discussion, Aug 27, 3:19 PM EST, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
419 PM EDT WED AUG 27 2014

.SYNOPSIS...
A COLD FRONT APPROACHING THE REGION WILL TRIGGER A FEW SHOWERS AND
THUNDERSTORMS THIS EVENING AND OVERNIGHT. THE FRONT MOVES OFFSHORE
EARLY THU MORNING WITH DRIER AND LESS HUMID AIR OVERSPREADING
SOUTHERN NEW ENGLAND THU AND FRI...YIELDING MILD DAYS AND COOL
NIGHTS. HURRICANE CRISTOBAL WILL PASS WELL OFFSHORE LATE TONIGHT
INTO THURSDAY...BUT WILL BRING DANGEROUS SURF AND RIP CURRENTS TO
SOUTH FACING OCEAN BEACHES OF RI AND MA. PLEASANT WEATHER LINGERS
INTO SAT...THEN A FRONT MAY STALL ACROSS NEW ENGLAND SUN INTO MON
BRINGING UNSETTLED CONDITIONS.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

4 PM UPDATE...

LATEST RUNS OF NAM...12Z ECMWF ALONG WITH HRRR AND RAP13 HAVE BEEN
TRENDING TOWARD LESS CONVECTIVE QPF THIS EVENING AND OVERNIGHT.
DESPITE MODEST INSTABILITY BEING OBSERVED ON SPC MESOANALYSIS OF
1000-1500 J/KG FROM CENTRAL MA WESTWARD INTO EASTERN NY...THE LACK
OF SHEAR AND SURFACE CONVERGENCE IS KEEPING CONVECTION ISOLATED TO
WIDELY SCATTERED SO FAR. GIVEN THE ARRIVAL OF THE MID LEVEL TROUGH
AND ASSOCIATED DEEP LAYER SHEAR IS AFTER PEAK HEATING /00Z-
06Z/...NOT EXPECTING MUCH IF ANY SEVERE STORMS. HOWEVER CAN/T
COMPLETELY RULE OUT AN ISOLATED STRONG STORM OVER WESTERN CT/MA
WITH GUSTY WINDS GIVEN INVERTED /\ SOUNDING SIGNATURE AND BRIEF
HEAVY RAIN WITH PWATS UP TO 1.7 INCHES OVER THE LOWER HUDSON
VALLEY. CONVECTION WILL WEAKEN AFTER 00Z GIVEN BOUNDARY LAYER
COOLING AND WEAK MID LEVEL LAPSE RATES. HOWEVER MODEST SYNOPTIC
SCALE FORCING FOR ASCENT AND INCREASING DEEP LAYER SHEAR MAY BE
SUFFICIENT FOR A BROKEN LINE OF SHOWERS TO TRAVERSE TO THE COAST
LATER THIS EVENING.

GIVEN THE LATER TROUGH ARRIVAL COLD FRONTAL PASSAGE NOT EXPECTED
TO CLEAR OUR REGION UNTIL OVERNIGHT AND PROBABLY NOT UNTIL SUNRISE
FOR THE SOUTH COAST INCLUDING CAPE COD AND THE ISLANDS. THUS
ANOTHER WARM NIGHT.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM FRIDAY/...

THURSDAY...

POST FRONTAL AIRMASS OVERSPREADS THE REGION AS COLD FRONT DEPARTS
THE SOUTH COAST DURING THE EARLY MORNING. MID LEVEL FLOW REMAINS
CYCLONIC AS MEAN TROUGH AXIS ALOFT REMAINS OVER NEW ENGLAND.
HOWEVER STRONG DRYING THROUGH THE COLUMN WITH NEGATIVE K-INDICES
OVERSPREADING THE REGION ALONG WITH DEW PTS TUMBLING INTO THE 50S
AND POSSIBLY THE U40S. HOWEVER GIVEN THE COOL TEMPS ALOFT AND
CYCLONIC FLOW SHOULD SEE SCT-BKN CU/SCU DURING THE PEAK HEATING
HOURS OF THE AFTERNOON.

NEVERTHELESS A SPECTULAR DAY WITH LOW HUMIDITY...A REFRESHING NW
BREEZE OF 10 TO 20 MPH AND TEMPS NOTICEABLY COOLER WITH HIGHS 75
TO 80.

HIGH SURF....

HURRICANE CRISTOBAL PASSES WELL OFFSHORE BUT WNA AND THE HURRICANE
VERSION OF THE WNA YIELDS 5-10 FT SWELLS ENTERING THE NEAR SHORE
WATERS AND UP TO 12 FT WELL SOUTH OF MVY AND ACK. OUR IN HOUSE
SURF CALCULATION SUGGEST BREAKERS OF 6-12 FT AT SOUTH FACING OCEAN
BEACHES TOMORROW. THUS VERY DANGEROUS SURF AND RIP CURRENTS.
OBVIOUSLY WILL CONTINUE THE HIGH SURFACE ADVISORY WHICH MAY HAVE
TO BE EXTENDED INTO FRI AS THE WAVE MODELS TYPICALLY ERODE SWELL
ENERGY TOO QUICKLY. SURF AND RIP CURRENTS WILL NOT BE AS DANGEROUS
ALONG THE EASTERN MA COAST AS THE SWELL ENERGY WILL BE PARALLEL TO
THIS COASTLINE.

THU NIGHT...

CORE OF COOL AIRMASS MOVES OVER THE REGION WITH 850 MB AND 925 MB
TEMPS ABOUT +1 SD COOLER THAN NORMAL. N-NE WINDS WILL PRECLUDE
EASTERN MA FROM COOLING OFF TOO /L60S/ MUCH GIVEN OCEAN WIND
TRAJECTORY. HOWEVER INTERIOR VALLEYS THAT DECOUPLE COULD SEE MINS
IN THE MU40S WITH 50S ELSEWHERE.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...

*/ HIGHLIGHTS...

 - SEASONABLE AND DRY WEATHER FOR FRIDAY...ENJOY IT!
 - HOT AND HUMID CONDITIONS THROUGH THE WEEKEND
 - THUNDERSTORMS POSSIBLE ACROSS N/W NEW ENGLAND SUNDAY
 - WET WEATHER ANTICIPATED SUNDAY NIGHT INTO MONDAY NIGHT
 - COULD REMAIN WARMER THAN AVERAGE INTO NEXT WEEK

*/ OVERVIEW AND MODEL PREFERENCE...

BETTER AGREEMENT AMONG ENSEMBLE MEMBERS WOULD SUGGEST A ZONAL FLOW
REGIME WITH SOME WEAK RIDGING AS BOTH THE NAO/PNA REMAIN NEGATIVE TO
NEAR-NEUTRAL. EXPECTING AN ABOVE AVERAGE TEMPERATURE PATTERN AS THE
ECENS/GEFS/NAEFS/CPC WOULD SUGGEST INTO EARLY SEPTEMBER...ANOMALOUS
ON THE ORDER OF +2-3 STANDARD DEVIATIONS. WITH ANTICIPATED WARMER
CONDITIONS SUBSEQUENT OF RIDGING...EXPECTING PROLONGED S-FLOW TO
ADVECT MUGGY CONDITIONS N. LOOKING TO BE A WARM AND HUMID TIMEFRAME.

FOR THE FORECAST PERIOD OVER THE NEXT WEEK BEGINNING FRIDAY...EXPECT
THE W-ATLANTIC RIDGE TO BE THE DOMINANT INFLUENCE OVER THE REGIONS
WEATHER. FAVOR THE ECMWF WITH THE CONFLUENT FLOW SETUP AND ATTENDANT
SURFACE FRONTAL POSITION BETWEEN THE NE-CANADA TROUGH AND W-ATLANTIC
RIDGE REMAINING N OF THE REGION PARENT WITH BETTER JET-DYNAMICS AND
SHEARED MID-LEVEL ENERGY. ONLY AS A C-CONUS DISTURBANCE INVOKES A
WEAK-WAVE LOW ALONG THE FRONT WILL WET-WEATHER SHIFT INTO OUR AREA
AROUND MONDAY BASED ON A CONSENSUS OF MODEL DATA.

DESPITE MODEL VARIANCE...A BROAD SIGNAL IS DISCERNABLE OF A BRIEF
PERIOD OF DRY WEATHER AFTER PASSAGE OF THE WEAK-WAVE LOW...FOLLOWED
BY A SHARP COLD FRONT AND PERHAPS THE RETURN OF MORE SEASONABLE
CONDITIONS. LOW CONFIDENCE AT THIS TIME AS ENSEMBLE MEANS WOULD
SUGGEST THE PROPENSITY FOR ZONAL-FLOW WITH WEAK RIDGING. FAVOR THE
DETERMINISTIC ECMWF WITH POSSIBLE OUTCOMES.

HIGHLIGHTS/CONFIDENCE ARE BROKEN DOWN IN THE DAILY DISCUSSION BELOW.

*/ DAY-TO-DAY DETAILS...

FRIDAY...

HIGH PRESSURE. LIGHT/VARIABLE WINDS. SEA-BREEZES ALONG THE COASTS.
SEASONABLE AND MOSTLY CLEAR CONDITIONS...SLIGHTLY COOLER ALONG THE
SHORES...WITH HIGHS AROUND THE MID-70S. MID- TO HIGH-LEVEL CLOUDS
POSSIBLE AHEAD OF AN ENCROACHING WARM-FRONT FROM THE SW. ALONG WITH
WINDS TURNING S OVERNIGHT AS HIGH PRESSURE SHIFTS E...EXPECT MILDER
CONDITIONS WITH LOWS AROUND THE MID-50S.

SATURDAY...

SURFACE WARM FRONT LIFTING NE ACROSS NEW ENGLAND LATE...JOINING WITH
A TRAILING COLD FRONT FROM A LOW DISTURBANCE OVER NE-CANADA. AS THE
RIDGE SUBSEQUENTLY ENHANCES AHEAD OF THE FRONTAL DISTURBANCE AND A
WEAKER DISTURBANCE OVER THE C-CONUS...BELIEVE WET-WEATHER ACTIVITY
WILL BE PUSHED WELL N OF THE REGION BY THE INFLUENCE OF THE RIDGE.
THUS WILL GO WITH A DRY-WEATHER FORECAST.

EXPECT PREVAILING S-FLOW TO BEGIN USHERING WARMER / HUMID CONDITIONS
ACROSS THE REGION. WILL SEE HIGHS WARM INTO THE LOW-80S AS A WELL-
MIXED BOUNDARY LAYER ALLOWS FOR SCATTERED CUMULUS ALONG WITH THE MIX-
DOWN OF BREEZY S/SW FLOW. FEEL THIS WILL RESTRICT SEA-BREEZES...SO
EXPECT INTERIOR WINDS TO PUSH THE WARM / HUMID CONDITIONS ALL THE
WAY TO THE E-SHORES.

MILD AND DRY OVERNIGHT. WITH A LINGERING DRY-SUBSIDENCE INVERSION...
HIGHER DEWPOINT AIR ADVECTING N COULD LEND TO LOW CLOUDS / FOG ALONG
THE S-SHORE. EXPECTING LOWS AROUND THE LOW- TO MID-60S.

SUNDAY...

WARM-FRONT WELL-DEFINED TO THE N. PUSH OF H85 +16-18C AIR ACROSS THE
REGION. EXPECT S NEW ENGLAND TO BE WITHIN THE WARM-SECTOR OF A HOT
AND HUMID AIRMASS. COLLOCATED WITHIN A WELL-MIXED BOUNDARY LAYER...
BREEZY S/SW-FLOW DURING THE DAY SHOULD ALLOW FOR INTERIOR WINDS ONCE
AGAIN TO RESTRICT SEA-BREEZES AND PUSH FORECAST HIGH TEMPERATURES
AROUND THE UPPER-80S TO THE E-SHORES.

HEIGHTS FALL AS THE C-CONUS DISTURBANCE SHIFTS E WITHIN THE QUASI-
ZONAL FLOW REGIME. SHOWERS / THUNDERSTORMS ARE CERTAINLY PLAUSIBLE N
AND W WITHIN MODEST INSTABILITY AND SHEAR...CLOSER TO REGIONS OF
FAVORABLE DYNAMICS / ASCENT AS WELL AS THE CONVERGENT NOSE OF HIGHER
THETA-E AIR AHEAD OF THE FRONT. LIKELY THE MAJORITY OF ACTIVITY IS
ACROSS THE E GREAT LAKES INTO NY/PA...BUT ITS POSSIBLE THAT ACTIVITY
DEVELOPS INTO N/W NEW ENGLAND LATE. THIS WOULD POSSIBLY BE THE CASE
AS THE CONVECTIVE TEMPERATURE IS MET SUCH THAT ANY INVERSION WOULD
ERODE AND BOTH SURFACE-BASED INSTABILITY AND EFFECTIVE SHEAR COULD
BE UTILIZED. CAN NOT RULE OUT STRONG STORMS...ESPECIALLY ACROSS S/W
FACING SLOPES OF HIGH TERRAIN OVER NW CT / W MA / S NH AS OROGRAPHIC
PROCESSES AID IN LIFTING THE WARM / JUICY AIRMASS ALOFT. BUT IT IS
POSSIBLE THAT THE RIDGE WINS OUT. STILL A FORECAST WAY OUT IN TIME
AND AS WE HAVE SEEN JUST IN THE PAST SEVERAL MODEL RUNS THERE HAS
BEEN A FAIR AMOUNT OF VARIABILITY. HAVE MODERATE CONFIDENCE WITH
THIS FORECAST TIMEFRAME.

RIDGE AND SUBSIDENCE INVERSION LINGERS FOR THE S/E SO WILL KEEP WITH
A DRY-FROECAST FOR THOSE AREAS.

SUNDAY NIGHT THROUGH MONDAY NIGHT...

WEAK-WAVE LOW ALONG THE FRONT THROUGH THE QUASI-ZONAL FLOW PUSHES E
AND ACROSS THE REGION. THOUGH APPEARING AS A NOCTURNAL PASSAGE...THE
COLLOCATION OF DEEP-LAYER MOISTURE...MINOR INSTABILITY AND SHEAR...
AND FORCING ALONG THE FRONTAL BOUNDARY WILL LIKELY YIELD WIDESPREAD
SHOWERS WITH THE POSSIBILITY OF HEAVY RAIN AND THUNDERSTORMS. THOUGH
IT APPEARS THE BETTER FORCING DYNAMICS SHIFT N/E...SHUNTED BY THE
RIDGING PATTERN AND BERMUDA HIGH REMAINING DOMINANT.

LOW CONFIDENCE FORECAST AS THE CONSENSUS OF MODEL SOLUTIONS CONTAINS
A FAIR AMOUNT OF VARIABILITY. WILL PREVAIL WITH SLIGHTLY ABOVE-
AVERAGE CONDITIONS.

TUESDAY ONWARD...

A LULL IN ACTIVITY IS POSSIBLE BEHIND THE WEAK-WAVE DISTURBANCE. A
SHARPER COLD FRONT INTO MIDWEEK FOLLOWED BY HIGH PRESSURE. NOT ALL
ENTIRELY CONVINCED ON SUCH OUTCOMES BASED ON ENSEMBLE TRENDS. WOULD
ANTICIPATE RIDGING TO REMAIN DOMINANT WITH TEMPERATURES BEING ABOVE-
AVERAGE FOR THE TIMEFRAME.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT-TERM /TODAY THROUGH THURSDAY/...MODERATE CONFIDENCE.

THRU 00Z...ANY -TSRA NOT FIRING UNTIL 20Z/21Z WESTERN NEW ENGLAND
WITH CHANCES FARTHER EAST FADING TOWARD 00Z. ACTIVITY WILL BE
ISOLATED OR WIDELY SCATTERED. VFR PREVAILS WITH LOW RISK OF BRIEF
MVFR IN -TSRA.

AFTER 00Z...ISOLATED TO WIDELY SCATTERED SHOWERS TIL 06Z THEN
MOVING OFFSHORE WITH FRONTAL PASSAGE AND WIND SHIFT FROM SW TO NW
06Z-12Z FROM NW TO SE. VFR PREVAILS WITH BRIEF MVFR POSSIBLE IN
ANY HEAVIER SHOWERS. LOW RISK OF BRIEF IFR SOUTH COAST UNTIL
FRONTAL PASSAGE 06Z-12Z.

THURSDAY...VFR. NORTHWEST WINDS MAY GUST TO 20 KNOTS WITH
SCATTERED TO BROKEN SKY COVER AROUND 5000 FEET FROM MIDDAY TO
EVENING.

THU NIGHT...VFR AND DRY WITH A MODEST NW WIND 10-20 KT DIMINISHING
TOWARD MORNING.

KBOS TERMINAL...HIGH CONFIDENCE IN TAF. ISOLATED -SHRA/-TSRA 22Z-
04Z POSSIBLE. GIVEN LIMITED AREAL COVERAGE DECIDED NOT TO INCLUDE
VCTS AND JUST GO WITH VCSH...THE HIGHER PROBABILITY.

KBDL TERMINAL...HIGH CONFIDENCE IN TAF. ISOLATED -SHRA/-TSRA
21Z-03Z.  GIVEN LIMITED AREAL COVERAGE DECIDED NOT TO INCLUDE
VCTS AND JUST GO WITH VCSH...THE HIGHER PROBABILITY.

OUTLOOK...FRI THROUGH MONDAY...

FRIDAY...HIGH CONFIDENCE.

VFR. LIGHT WINDS. SEA-BREEZES ALONG THE SHORES. SKC.

SATURDAY INTO SUNDAY...MODERATE CONFIDENCE.

VFR. BREEZY S/SW WINDS. SCT CIGS 4-6 KFT SATURDAY. MVFR-IFR CIGS /
VSBYS POSSIBLE ALONG THE S-COAST SATURDAY NIGHT. SHRA/TSRA POSSIBLE
FOR N/W NEW ENGLAND LATE SUNDAY.

SUNDAY NIGHT INTO MONDAY...LOW CONFIDENCE.

MIX OF LOW-END VFR TO MVFR. WIDESPREAD SHRA ACROSS THE TERMINALS.
POSSIBLE TSRA. CONTINUED S/SW WINDS.

&&

.MARINE...
FORECASTER CONFIDENCE LEVELS...

LOW...LESS THAN 30 PERCENT.
MODERATE...30 TO 60 PERCENT.
HIGH...GREATER THAN 60 PERCENT.

SHORT-TERM /TONIGHT THROUGH THURSDAY/...HIGH CONFIDENCE.

TONIGHT...

SOUTH SWELLS FROM CRISTOBAL CONTINUE TO INCREASE. A FEW SHOWERS
POSSIBLE THIS EVENING AND OVERNIGHT. SSW WINDS BECOME NW TOWARD
SUNRISE AS COLD FRONT APPROACHES FROM THE WEST.

THU...

SWELLS PEAK AT 5 TO 11 FT TOMORROW ACROSS THE SOUTH COAST WATERS.
ADDING TO THE ROUGH SEAS WILL BE A DEVELOPING NW WIND WAVE BEHIND
THE FRONTAL PASSAGE. OTHERWISE DRY WEATHER WITH GOOD VSBY. HOWEVER
A FEW SHOWERS MAY LINGER EARLY IN THE MORNIGN ACROSS THE SOUTH
COASTAL WATERS.

THU NIGHT...

NW WINDS BECOME N-NE LATE. GOOD VSBY AND DRY WEATHER.

OUTLOOK...FRIDAY THROUGH MONDAY...

FRIDAY...HIGH CONFIDENCE.

HIGH PRESSURE IN CONTROL. LIGHT WINDS. DIMINISHING SEAS WITH ONLY
THE S/SE OUTER WATERS EXPERIENCING WAVE HEIGHTS IN EXCESS OF 5-FEET
BY MORNING. GOOD BOATING WEATHER.

SATURDAY INTO SUNDAY...MODERATE CONFIDENCE.

INCREASING S-WINDS. PROLONGED S-FETCH LENDING TO WAVE HEIGHTS IN
EXCESS OF 5-FEET ACROSS THE S/SE WATERS. FOG POSSIBLE DURING THE
OVERNIGHT HOURS...ESPECIALLY ALONG THE S-COAST.

MONDAY...MODERATE CONFIDENCE.

CONTINUED S-WINDS. WET-WEATHER MOVING ACROSS THE WATERS. FOG MAY
REMAIN AN ISSUE OVER THE WATERS...ESPECIALLY DURING OVERNIGHT
PERIODS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...AIR QUALITY ALERT UNTIL 9 PM EDT THIS EVENING FOR CTZ002>004.
MA...HIGH SURF ADVISORY FROM 8 PM THIS EVENING TO 8 PM EDT THURSDAY
     FOR MAZ020-022>024.
NH...NONE.
RI...HIGH SURF ADVISORY FROM 8 PM THIS EVENING TO 8 PM EDT THURSDAY
     FOR RIZ006>008.
     AIR QUALITY ALERT UNTIL 11 PM EDT THIS EVENING FOR RIZ001>005.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 AM EDT FRIDAY
     FOR ANZ235-237-254>256.

&&

SYNOPSIS...NOCERA/SIPPRELL
NEAR TERM...NOCERA
SHORT TERM...NOCERA
LONG TERM...SIPPRELL
AVIATION...NOCERA/SIPPRELL
MARINE...NOCERA/SIPPRELL
Hazardous weather outlook, Aug 27, 3:25 PM EST, 2 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
425 PM EDT WED AUG 27 2014

MAZ002>019-021-026-NHZ011-012-015-282030-
WESTERN FRANKLIN MA-EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-
CENTRAL MIDDLESEX MA-WESTERN ESSEX MA-EASTERN ESSEX MA-
WESTERN HAMPSHIRE MA-WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-
EASTERN HAMPDEN MA-SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-
SOUTHEAST MIDDLESEX MA-SUFFOLK MA-EASTERN NORFOLK MA-
NORTHERN BRISTOL MA-WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-
SOUTHERN PLYMOUTH MA-NORTHERN MIDDLESEX MA-CHESHIRE NH-
EASTERN HILLSBOROUGH NH-WESTERN AND CENTRAL HILLSBOROUGH NH-
425 PM EDT WED AUG 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF MASSACHUSETTS EXCEPT
BERKSHIRE COUNTY...ALONG WITH SOUTHERN NEW HAMPSHIRE.

.DAY ONE...TONIGHT.

THERE IS A LOW PROBABILITY OF THUNDERSTORMS THIS EVENING. SOME
STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AND BRIEF WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL AGAIN BE A LOW PROBABILITY OF A FEW THUNDERSTORMS LATE
SUNDAY INTO MONDAY. STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

RIZ001>005-282030-
NORTHWEST PROVIDENCE RI-SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-
EASTERN KENT RI-BRISTOL RI-
425 PM EDT WED AUG 27 2014

...AIR QUALITY ALERT IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT

THERE IS A LOW PROBABILITY OF THUNDERSTORMS THIS EVENING. SOME
STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AND BRIEF WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL AGAIN BE A LOW PROBABILITY OF A FEW THUNDERSTORMS
SUNDAY NIGHT INTO MONDAY. STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MAZ020-022>024-RIZ006>008-282030-
SOUTHERN BRISTOL MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
425 PM EDT WED AUG 27 2014

...HIGH SURF ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 8 PM EDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN MASSACHUSETTS
AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH SURF ADVISORY

THERE WILL AGAIN BE A LOW PROBABILITY OF A FEW THUNDERSTORMS SUNDAY
INTO MONDAY. SOME STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

CTZ002>004-282030-
HARTFORD CT-TOLLAND CT-WINDHAM CT-
425 PM EDT WED AUG 27 2014

...AIR QUALITY ALERT IN EFFECT UNTIL 9 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   AIR QUALITY ALERT

THERE IS A LOW PROBABILITY OF THUNDERSTORMS THIS EVENING. SOME
STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL AND BRIEF WIND GUSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE WILL AGAIN BE A LOW PROBABILITY OF A FEW THUNDERSTORMS LATE
SUNDAY INTO MONDAY. STORMS MAY PRODUCE LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ230>237-250-251-254>256-282030-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
425 PM EDT WED AUG 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS AND RHODE
ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

HURRICANE CRISTOBAL WILL PASS WELL SOUTHEAST OF NEW ENGLAND LATE
TONIGHT. SOUTH SWELLS WILL BUILD OVERNIGHT...UPWARDS TO 6 TO 8 FT
ACROSS THE SOUTHERN OUTER WATERS UP TO EAST OF CAPE COD.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HIGH SOUTH SWELLS WILL CONTINUE THURSDAY THROUGH FRIDAY ON THE
OUTER WATERS FROM CAPE COD SOUTHWARD...THEN SHOULD SUBSIDE FRIDAY
NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

FOR THE LATEST UPDATES...PLEASE VISIT OUR WEBPAGE AT
WWW.WEATHER.GOV/BOSTON

YOU CAN FOLLOW US ON FACEBOOK AT
WWW.FACEBOOK.COM/NWSBOSTON

YOU CAN FOLLOW US ON TWITTER AT
@NWSBOSTON

In the hours before

Special weather statement, Aug 27, 4:20 PM EST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
520 PM EDT WED AUG 27 2014

MAZ004-012-272215-
NORTHERN WORCESTER-SOUTHERN WORCESTER-
520 PM EDT WED AUG 27 2014

...A STRONG THUNDERSTORM DEVELOPING IN CENTRAL WORCESTER COUNTY
COUNTIES...

AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER OAKHAM...OR 15 MILES WEST OF WORCESTER...
MOVING EAST AT 20 MPH.

HEAVY RAINFALL WAS OCCURRING WITH THIS STORM. HAIL UP TO THE SIZE OF
PEAS AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WORCESTER...SHREWSBURY...GRAFTON...HOLDEN...AUBURN...CLINTON...
MILLBURY...SPENCER...LEICESTER...SUTTON...RUTLAND...STERLING...WEST
BOYLSTON...BARRE...PAXTON...NORTH BROOKFIELD...BOYLSTON...HARDWICK...
BERLIN AND OAKHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL WAS OCCURRING WITH THIS STORM. MINOR URBAN AND
POOR DRAINAGE FLOODING CAN BE EXPECTED. DO NOT DRIVE THROUGH FLOODED
ROADS.

&&

LAT...LON 4232 7216 4240 7214 4240 7167 4215 7175
TIME...MOT...LOC 2118Z 282DEG 18KT 4235 7209

NOCERA

The radar

The Boston radar (KBOX), 107 km away, was scanning. The volume nearest the first event began at 22:30 UTC.

Open the radar archive at this moment

Event by event

2 lightning. Local standard time, as filed.

Lightning, Hampden

When
August 27, 5:30 PM EST
Where
Hampden County, 1.71 mi N of Hampden
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
42.095, -72.417

Lightning struck a house on Burleigh Road in Wilbraham, setting it on fire. Firefighters were able to put the fire out quickly, with damage sustained only to the attic.

Lightning, Hampden

When
August 27, 8:00 PM EST
Where
Hampden County, 0.56 mi NE of Monson
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
42.105, -72.312

Lightning struck a house on Bethany Road, setting it on fire. Firefighters were able to put the fire out quickly, with damage sustained only to the attic.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2014Every state in 2014This day in weather historyWarnings in Massachusetts, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540248, 540250.